Alert archive / Puerto Rico / Special Weather Statements in 2016

Special Weather Statement, NWS JSJ

August 5, 2016

NWS JSJ issued this special weather statement at Aug 5, 2016, 2:34 AM CDT. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 2:34 AM CDT (07:34 UTC)
Expired
Aug 5, 2016, 4:00 AM CDT
In force
86 min
Issued by
NWS JSJ

The text

As transmitted.

066 
WWCA82 TJSJ 050734
SPSSJU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
334 AM AST FRI AUG 5 2016

VIZ002-050900-
ST CROIX-
334 AM AST FRI AUG 5 2016

...STRONG THUNDERSTORMS WILL AFFECT SAINT CROIX...

AT 330 AM AST...STRONG THUNDERSTORMS LOCATED OFF THE SOUTHEASTERN
COAST OF SAINT CROIX...MOVING NORTHWESTWARD. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS UP TO AROUND
30 MPH...FREQUENT LIGHTNING...AND REDUCED VISIBILITIES. URBAN AND GUT
FLOODING IS ALSO POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
      1768 6476 1770 6478 1768 6490 1771 6488
      1775 6489 1777 6487 1776 6483 1777 6475
      1778 6475 1775 6470 1777 6467 1776 6467
      1777 6462 1779 6462 1776 6457
TIME...MOT...LOC 0730Z 130DEG 21KT 1764 6467 

$$

ACOTTO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:52 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 7:52 PM CDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
852 PM AST THU AUG 4 2016

.UPDATE...Tropical Wave located near the Anegada Passage this
evening is forecast to move across the forecast area tonight into
Friday Morning. This wave will bring a few rounds of showers and
thunderstorms across the local islands overnight. The Eastern PR
will likley receive most of the activity. Moisture associated
with this wave will gradually subside by mid-morning on Friday as
the wave moves away from the local area. Then...a second Tropical
Wave will reach the local islands on Saturday morning. High
moisture and instability associated with the second wave will
likely persist across the forecast area through Sunday afternoon.
Minor changes were made to the short-term grids this evening...
mainly to fix the timing of the showers associated with the
upcoming wave.

&&

.AVIATION...Mainly VFR conds next 4-6 hours across PR terminals.
TEMPO MVFR conds with gusty winds for TNCM/TKPK possible thru 10z as
tropical wave affects the area. SHRA/TSRA expected to increase
during the early morning hours across the rest of the flying area...
for TIST/TISX starting after 04Z and for TJSJ after 06Z as the
tropical wave moves in. For now expecting mainly VCTS/VCSH as wave
is producing disorganized SHRA/TSRA across the leeward terminals.
Latest 05/00z TJSJ upper air sounding indicated 7-24 kts fm sfc to 5
kft and 25-32 kts between 5-10 kft...south-southwest abv FL150
around 10-25 kts.

&&

.MARINE...Seas will build to 4-6 feet across most of the waters
as the Tropical Wave crosses the forecast area. Winds will
increase to around 15-20 knots. Therefore...Small Craft Operators
should exercise caution especially near thunderstorms where
locally higher seas and gusty winds are likely with the most
intense storms.

&&

.PREV DISCUSSION... /issued 224 PM AST THU AUG 4 2016/

SYNOPSIS...Mid to upper level low over the Hispanola will slowly
shift westward while increasing upper level instability across the
region overnight through Friday. Upper level ridge will gradually
build over the Northeastern Caribbean and local area by Friday
afternoon then linger through the upcoming weekend. A fast moving
tropical wave now crossing the Lesser Antilles will enter the Eastern
Caribbean and reach the local region overnight through Friday. Another
tropical wave is forecast to reach the forecast area by early Saturday.
An extensive area of saharan dust is accompanying this second tropical
wave.

DISCUSSION...Afternoon showers and isolated thunderstorms developed
over parts of the interior and west sections of PR, some of the
showers and thunderstorms produced periods of moderate to local
rainfall but were of short duration. a few showers were noted
across some of the U.S. Virgin Islands but were mainly over the
coastal waters and downwind of the islands.

During the early evening ...showers activity is expected to
diminish over the islands leaving partly cloudy to mostly clear
skies. This will however be short lived as the fast moving
tropical wave is expected to reach the regional waters during the
late evening and early morning hours. This wave in combination
with the instability aloft will increase the chance for enhanced
convection across the local waters and parts of the islands by
early morning and during the day on Friday.

Although some subsidence and a slot of low to mid level drying is
expected following the first wave passage, increasing tropical
moisture accompanying the second tropical wave, will quickly
follow and spread across the region by Saturday and into early Sunday.
This expected scenario will increase low level moisture convergence
and instability across the region once again. As a result the moist
and unstable weather environment accompanying the wave will have
potential to increase the risk of flooding and squally weather during
the weekend.

By late Sunday and Monday as the second tropical wave exits the area,
a gradual drying trend is expected. However, local and diurnal effects
should will still lead to locally and diurnally induced convection
each day at least into the early part of next week. Even dryer and
warmer condition expected by Tuesday and through the end of next
week as a drier airmass and weaker surges of saharan dust is forecast
to move across the region.

AVIATION....VFR conds expected across the USVI and PR terminals
today with TEMPO MVFR/IFR conds with gusty winds for TNCM and TKPK
this afternoon into tonight as tropical wave affects the area.
VCSH/VCTS after 04/18Z for TJMZ. SHRA/TSRA with gusts to 20-25KT
possible tonight into Fri morning for TIST/TISX starting after
05/02Z and for TJSJ after about 05/04Z a the tropical wave moves in.

MARINE...Seas of 2-5 feet and winds of 10-20 knots will prevail
across the local waters overnight. As a result, small craft
operators should exercise caution across some areas. Marine
conditions will deteriorate by lat Friday and during the weekend
with the passage of another tropical wave. Please refer to the
latest coastal waters forecast issued by the National weather
service WFO San Juan PR for additional information.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  79  88 /  60  50  50  50
STT  81  90  79  88 /  60  30  60  60

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&

13/11
Hazardous weather outlook, Aug 4, 10:49 AM CDT, 15 hours 45 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1121 AM AST JUEVES 4 DE AGOSTO DE 2016

AMZ710>745-PRZ001>013-050330-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
1121 AM AST JUEVES 4 DE AGOSTO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES Y
VIENTOS EN RAFAGAS BREVES ESTA TARDE A TRAVES DE PORCIONES DEL OESTE
Y INTERIOR DE PUERTO RICO.

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 17 NUDOS SE ESPERAN A
TRAVES DE LAS AGUAS INTERIORES LOCALES DE ATLANTICO, EL MAR CARIBE
SUR DE PUERTO RICO Y EL PASAJE DE ANEGADA.

.OLAS/OLEAJE...OLEAJE PICADO/PELIGROSO DE HASTA 5 PIES SE ESPERAN A
TRAVES DE PORCIONES DE LAS AGUAS EXTERIORES DEL CARIBE, EL SUR DEL
PASAJE DE MONA Y PORCIONES DE LAS AGUAS ATLANTICAS.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS COSTAS NORTE Y SUR DE PUERTO RICO, CULEBRA, Y
VIEQUES.

.CALOR...EL INDICE DE CALOR LLEGARA ENTRE 102 A 104 GRADOS EN LAS
COSTAS OESTE Y SUR DE PUERTO RICO.

.DIAS DOS HASTA SIETE...VIERNES A MIERCOLES

AREAS DE CALOR EXCESIVO CONTINUARAN DEBIDO A ALTO PUNTO DE ROCIO A
LO LARGO DE LAS COSTAS. EXISTE UN AUMENTO EN EL RIESGO DE TRONADAS Y
VIENTOS EN RAFAGAS CON INUNDACIONES URBANAS Y DE RIACHUELOS EL
VIERNES Y SABADO A MEDIDA QUE SE PRONOSTICA QUE LAS ONDAS TROPICALES
AFECTEN EL AREA LOCAL. CORRIENTES SUBMARINAS CONTINUARAN A LO LARGO
DE LAS COSTAS NORTE Y SUR. LOS VIENTOS A LO LARGO DE LAS AGUAS
INTERIORES LLEGARAN ALREDEDOR DE 17 A 20 NUDOS DURANTE LAS HORAS DEL
MEDIODIA ALREDEDOR DE LAS COSTAS NORTE Y SUR.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES,
TROMBAS MARINAS Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE
METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-050330-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
1121 AM AST JUEVES 4 DE AGOSTO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 17 NUDOS SE ESPERAN A
TRAVES DE LAS AGUAS DEL CARIBE Y EL PASAJE DE ANEGADA.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS ALREDEDOR DE SANTA CRUZ.

.CALOR...ALTO PUNTO DE ROCIO RESULTARA INDICE DE CALOR DE ALREDEDOR
DE 102 GRADOS EN SAN TOMAS Y SAN JOHN.

.DIAS DOS A SIETE...VIERNES A MIERCOLES

CALOR EXCESIVO CONTINUARA EN AREAS CERCANAS A LA COSTA CON INDICE DE
CALOR ALREDEDOR DE 102 GRADOS-MAYORMENTE DESPUES DEL DOMINGO.
CORRIENTES SUBMARINAS SERAN VISTAS ALREDEDOR DE SANTA CRUZ. EXISTE
UNA PROBABILIDAD DE TRONADAS Y VIENTOS EN RAFAGAS CON INUNDACIONES
LEVES DE CUNETAS Y EN AREAS URBANAS EL VIERNES Y SABADO.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

In the hours before

Special weather statement, Aug 5, 2:34 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
334 AM AST FRI AUG 5 2016

VIZ002-050900-
ST CROIX-
334 AM AST FRI AUG 5 2016

...STRONG THUNDERSTORMS WILL AFFECT SAINT CROIX...

AT 330 AM AST...STRONG THUNDERSTORMS LOCATED OFF THE SOUTHEASTERN
COAST OF SAINT CROIX...MOVING NORTHWESTWARD. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS UP TO AROUND
30 MPH...FREQUENT LIGHTNING...AND REDUCED VISIBILITIES. URBAN AND GUT
FLOODING IS ALSO POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
      1768 6476 1770 6478 1768 6490 1771 6488
      1775 6489 1777 6487 1776 6483 1777 6475
      1778 6475 1775 6470 1777 6467 1776 6467
      1777 6462 1779 6462 1776 6457
TIME...MOT...LOC 0730Z 130DEG 21KT 1764 6467

ACOTTO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:49 AM CDTSpecial Marine WarningJSJ116 min
Aug 5, 6:01 AM CDTSpecial Weather StatementJSJ74 min
Aug 5, 8:02 AM CDTSpecial Marine WarningJSJ58 min
Aug 5, 8:02 AM CDTSpecial Marine WarningJSJ58 min
Aug 5, 8:53 AM CDTFlash Flood WatchJSJ34 hr
Aug 5, 9:13 AM CDTSpecial Weather StatementJSJ77 min
Aug 5, 9:51 AM CDTSpecial Marine WarningJSJ54 min
Aug 5, 10:26 AM CDTAreal Flood AdvisoryJSJ5 hr
Aug 5, 10:56 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 5, 11:48 AM CDTAreal Flood AdvisoryJSJ4 hr
Aug 5, 1:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 5, 1:26 PM CDTSpecial Marine WarningJSJ94 min
Aug 5, 1:48 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 5, 9:02 AM CDTAreal Flood AdvisoryJSJ5 hr

Nearby

Special Weather Statements in Puerto Rico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.